- Open Access
Study of solutions to an initial and boundary value problem for certain systems with variable exponents
© Gao and Gao; licensee Springer. 2013
Received: 15 February 2013
Accepted: 18 March 2013
Published: 5 April 2013
In this paper, the existence and blow-up property of solutions to an initial and boundary value problem for a nonlinear parabolic system with variable exponents is studied. Meanwhile, the blow-up property of solutions for a nonlinear hyperbolic system is also obtained.
respectively, where , , , are functions satisfying conditions (2.1) below.
In the case when , are constants, system (1.1) provides a simple example of a reaction-diffusion system. It can be used as a model to describe heat propagation in a two-component combustible mixture. There have been many results about the existence, boundedness and blow-up properties of the solutions; we refer the readers to the bibliography given in [1–7].
where (), , and p, q are positive numbers. The authors investigated the boundedness and blow-up of solutions to problem (1.2). Furthermore, the authors also studied the uniqueness and global existence of solutions (see ).
where is a bounded domain with smooth boundary ∂ Ω, and the source term is of the form or . The author studied the blow-up property of solutions for parabolic and hyperbolic problems. Parabolic problems with sources like the ones in (1.3) appear in several branches of applied mathematics, which can be used to model chemical reactions, heat transfer or population dynamics etc. We also refer the interested reader to [9–23] and the references therein.
The aim of this paper is to extend the results in [2, 8] to the case of parabolic system (1.1) and hyperbolic system (1.4). As far as we know, this seems to be the first paper, where the blow-up phenomenon is studied with variable exponents for the initial and boundary value problem to some parabolic and hyperbolic systems. The main method of the proof is similar to that in [3, 8].
We conclude this introduction by describing the outline of this paper. Some preliminary results, including existence of solutions to problem (1.1), are gathered in Section 2. The blow-up property of solutions are stated and proved in Section 3. Finally, in Section 4, we prove the blow-up property of solutions for hyperbolic problem (1.4).
2 Existence of solutions
In this section, we first state some assumptions and definitions needed in the proof of our main result and then prove the existence of solutions.
Our first result here is the following.
Theorem 2.1 Let be a bounded smooth domain, , , , satisfy the conditions in (2.1), and assume that and are nonnegative, continuous and bounded. Then there exists a , , such that problem (1.1) has a nonnegative and bounded solution in .
Proof We only prove the case when and , and the proofs to the cases and are similar.
where is the corresponding Green function. Then the existence and uniqueness of solutions for a given could be obtained by a fixed point argument.
is a contraction in the set to be defined below.
where , is a fixed positive constant.
It is obvious that when .
where is a constant. Then Ψ is a strict contraction. □
3 Blow-up of solutions
In this section, we study the blow-up property of the solutions to problem (1.1). We need the following lemma.
By a direct integration to (3.2), then we get immediately (3.1), which gives an upper bound for the blow-up time . □
The next theorem gives the main result of this section.
where is the first eigenfunction of the homogeneous Dirichlet Laplacian on Ω and is a constant depending only on the domain Ω and the bounds , given in condition (2.1).
where and , .
Hence, for big enough, the result follows from Lemma 3.1.
By Lemma 3.1, the proof is complete. □
4 Blow-up of solutions for a hyperbolic system
Lemma 4.1 
where and they are not identically zero, and , as above respectively.
Theorem 4.1 Let be a solution of problem (4.2), and let the conditions in (2.1) hold. Then there exist sufficiently large initial data , , , such that any solutions of problem (4.1) blew up at finite time .
Hence, blows up before the maximal time of existence defined in inequality (4.1) is reached. □
Supported by NSFC (11271154) and by Key Lab of Symbolic Computation and Knowledge Engineering of Ministry of Education and by the 985 program of Jilin University.
- Chen Y, Levine S, Rao M: Variable exponent, linear growth functions in image restoration. SIAM J. Appl. Math. 2006, 66: 1383-1406. 10.1137/050624522MATHMathSciNetView ArticleGoogle Scholar
- Escobedo M, Herrero MA: Boundedness and blow up for a semilinear reaction-diffusion system. J. Differ. Equ. 1991, 89: 176-202. 10.1016/0022-0396(91)90118-SMATHMathSciNetView ArticleGoogle Scholar
- Escobedo M, Herrero MA: A semilinear parabolic system in a bounded domain. Ann. Mat. Pura Appl. 1998, CLXV: 315-336.MathSciNetMATHGoogle Scholar
- Friedman A, Giga Y: A single point blow up for solutions of nonlinear parabolic systems. J. Fac. Sci. Univ. Tokyo Sect. I 1987, 34(1):65-79.MATHMathSciNetGoogle Scholar
- Galaktionov VA, Kurdyumov SP, Samarskii AA: A parabolic system of quasiliner equations I. Differ. Equ. 1983, 19(12):2133-2143.MathSciNetGoogle Scholar
- Galaktionov VA, Vázquez JL Progress in Nonlinear Differential Equations and Their Applications 56. In A Stability Technique for Evolution Partial Differential Equations. Birkhäuser, Boston; 2004.View ArticleGoogle Scholar
- Kufner A, Oldrich J, Fucik S: Function Space. Kluwer Academic, Dordrecht; 1977.MATHGoogle Scholar
- Pinasco JP: Blow-up for parabolic and hyperbolic problems with variable exponents. Nonlinear Anal. 2009, 71: 1094-1099. 10.1016/j.na.2008.11.030MATHMathSciNetView ArticleGoogle Scholar
- Andreu-Vaillo F, Caselles V, Mazón JM Progress in Mathematics 223. In Parabolic Quasilinear Equations Minimizing Linear Growth Functions. Birkhäuser, Basel; 2004.View ArticleGoogle Scholar
- Antontsev, SN, Shmarev, SI: Anisotropic parabolic equations with variable nonlinearity. CMAF, University of Lisbon, Portugal 013, 1-34 (2007)MATHGoogle Scholar
- Antontsev, SN, Shmarev, SI: Blow-up of solutions to parabolic equations with nonstandard growth conditions. CMAF, University of Lisbon, Portugal 02, 1-16 (2009)MATHGoogle Scholar
- Antontsev SN, Shmarev SI: Parabolic equations with anisotropic nonstandard growth conditions. Int. Ser. Numer. Math. 2007, 154: 33-44. 10.1007/978-3-7643-7719-9_4MathSciNetView ArticleMATHGoogle Scholar
- Antontsev SN, Shmarev S: Blow-up of solutions to parabolic equations with nonstandard growth conditions. J. Comput. Appl. Math. 2010, 234: 2633-2645. 10.1016/j.cam.2010.01.026MATHMathSciNetView ArticleGoogle Scholar
- Erdem D: Blow-up of solutions to quasilinear parabolic equations. Appl. Math. Lett. 1999, 12: 65-69.MATHMathSciNetView ArticleGoogle Scholar
- Glassey RT: Blow-up theorems for nonlinear wave equations. Math. Z. 1973, 132: 183-203. 10.1007/BF01213863MATHMathSciNetView ArticleGoogle Scholar
- Kalashnikov AS: Some problems of the qualitative theory of nonlinear degenerate second-order parabolic equations. Russ. Math. Surv. 1987, 42(2):169-222. 10.1070/RM1987v042n02ABEH001309MATHMathSciNetView ArticleGoogle Scholar
- Levine HA:Some nonexistence and instability theorems for solutions of formally parabolic equations of the form . Arch. Ration. Mech. Anal. 1973, 51: 371-386.MATHView ArticleMathSciNetGoogle Scholar
- Levine HA, Payne LE: Nonexistence of global weak solutions for classes of nonlinear wave and parabolic equations. J. Math. Anal. Appl. 1976, 55: 329-334. 10.1016/0022-247X(76)90163-3MATHMathSciNetView ArticleGoogle Scholar
- Lian SZ, Gao WJ, Cao CL, Yuan HJ: Study of the solutions to a model porous medium equation with variable exponents of nonlinearity. J. Math. Anal. Appl. 2008, 342: 27-38. 10.1016/j.jmaa.2007.11.046MATHMathSciNetView ArticleGoogle Scholar
- Ruzicka M Lecture Notes in Math. 1748. In Electrorheological Fluids: Modelling and Mathematical Theory. Springer, Berlin; 2000.View ArticleGoogle Scholar
- Simon J:Compact sets in the space . Ann. Mat. Pura Appl. 1987, 4(146):65-96.MathSciNetMATHGoogle Scholar
- Tsutsumi M: Existence and nonexistence of global solutions for nonlinear parabolic equations. Publ. Res. Inst. Math. Sci. 1972, 8: 211-229. 10.2977/prims/1195193108MATHMathSciNetView ArticleGoogle Scholar
- Zhao JN:Existence and nonexistence of solutions for . J. Math. Anal. Appl. 1993, 172: 130-146. 10.1006/jmaa.1993.1012MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.